[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.127.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1963

Effect of Trimethaphan on Intraocular Pressure in Electroconvulsive Therapy

Author Affiliations

Umea, Sweden; Stockholm, Sweden
From the Department of Psychiatry (Head: Prof Jan-Otto Ottosson, MD), Medical School, Umeå; the Department of Psychiatry (Head at that time: Prof Torsten Sjögren, MD) and the Department of Ophthalmology (Head: Prof Gösta Karpe, MD), Karolinska Sjukhuset, Stockholm.

Arch Ophthalmol. 1963;70(4):466-470. doi:10.1001/archopht.1963.00960050468007
Abstract

According to Hibbeler,4 patients suffering from glaucoma rather frequently have mental disturbances, and when electroconvulsive therapy becomes necessary the problem arises of how such treatment will affect the glaucoma. A report of ten patients suffering from glaucoma treated with electroconvulsive therapy at different clinics in the United States shows that in eight patients the treatment proceeded without complications, while in two the condition of the eyes became worse and enucleation was necessary. From this it is concluded that electroconvulsive therapy (ECT) is not without risk for patients suffering from glaucoma.7

Since it is reasonable to assume that it is the increase in the intraocular pressure inherent in ECT that is deleterious, it would be desirable if such an increase in pressure could be avoided during treatment. In an earlier investigation8 we have shown that in electroconvulsive therapy, though applied with the utmost care (anesthesia, oxygen, total muscular

First Page Preview View Large
First page PDF preview
First page PDF preview
×